Steroids and Multiple Sclerosis: Solu-Medrol (Methylprednisolone)

http://www.mattsms.com/p/ms-knowledge-medication.html

What
is the difference between Solu-Medrol and oral Prednisone? Well they
are pretty much the same thing, both are corticosteroids, Solu-Medrol
is a little stronger and administered through an IV. For Multiple
Sclerosis flare ups, it is usually given over the course of 3 to 5
days, 1,000mg, 1 hour at a time (per infusion).
This
drug reduces inflammation and slightly suppresses the immune system
helping to stop the inflammatory response which damages myelin in the
CNS (central nervous system) of MS Patients.
Most
people start to feel the effects after about 3 to 5 days, fast. This
s the textbook choice for treating an exacerbation (along with oral Prednisone) which is why most people no longer use Acthar (ACTH). Solu-Medrol is usually given in an infusion center but in some cases, it can be given at home as well.
 
This
medication can cause your blood sugar to rise as well as increase
your risk of infection. It is common to experience a metallic taste
during an infusion, sleeping gets hard as it may “wire” you, and
mood swings (roid rage) are common as well. Here are some more
symptoms:
  • Nausea
  • Vomiting
  • Heartburn
  • Headache
  • Dizziness

  • Appetite
    changes
  • Increased
    sweating

  • Acne

  • Pain/redness/swelling
    at the injection site may occur

7 thoughts on “Steroids and Multiple Sclerosis: Solu-Medrol (Methylprednisolone)

  • November 20, 2012 at 6:12 am
    Permalink

    Feeling super-human 🙂

    Reply
  • November 20, 2012 at 6:16 am
    Permalink

    o_O Lol that was the worst! After a while I could not stay awake DURING the infusion and then as soon as it was done I would fall asleep for hours! So now I am trying ACTH

    Reply
  • November 21, 2012 at 12:22 am
    Permalink

    Couldn't sleep for 5 days on Solumedrol!

    Reply
  • November 21, 2012 at 1:08 am
    Permalink

    I had to have Methylprednisolone infusions 3 weeks ago. I was in for 3 days infusions and I started to feel much better at the second day. I experienced the metalic taste but I am happy to report I didn't have much problems with insomnia, though they gave me zolpidem (I only took one pill). I can't report on the mood swings either… I am still a bit depressed because I had feel so good for a year… oh well.

    I am much better now, only feeling letargic most of the day! :/

    Reply
  • November 21, 2012 at 3:22 am
    Permalink

    I used to get the taste, roid rage, and insomnia! It sucked! But I have been on it so much this year that it stopped working for me, so now I have to use ACTH…

    Reply
  • June 23, 2015 at 4:21 am
    Permalink

    I am on a 3 day Solu-Medrol stint for optic stuff. Today is day 1, and I am tired but can't sleep. Sucks. I, too, experienced the metal taste, but I have found in my 15 years of dealing with the IV 'roids that bringing a couple of tootsie rolls or caramels to eat during the infusion help.

    Reply

Leave a Reply